Article Text

Download PDFPDF
Steroid-induced glaucoma: an avoidable cause of irreversible blindness

Abstract

A man in his 70s on regular follow-up with an ophthalmologist for 10 years presented with blurry vision in his right eye for 4 days. He was diagnosed with elevated intraocular pressure (IOP) bilaterally 18 months earlier and treated with antiglaucoma eye-drops. On direct questioning, he admitted to using fixed combination tobramycin 0.3%/dexamethasone 0.1% eye-drops frequently to relieve ocular redness and discomfort in both eyes for 3.5 years without his ophthalmologist’s knowledge. Examination disclosed markedly elevated IOP, advanced optic disc cupping and tunnel vision due to steroid-induced glaucoma bilaterally. After cessation of the eye-drops and 2 weeks of antiglaucoma therapy, his IOP returned to normal and his visual field remained stable for 4 years.

Our case highlights the danger of habitual self-treatment of prescription medications containing corticosteroids and the importance of taking a detailed medication history in the diagnosis and management of steroid-induced glaucoma.

  • Global Health
  • Glaucoma
  • Public health

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.